Connect
MJA
MJA

Gentamicin and ototoxicity: why this drug is still in use

John D Turnidge and John A Waterston
Med J Aust 2012; 196 (11): 665-666. || doi: 10.5694/mja12.10733
Published online: 18 June 2012

The fine line between therapeutic benefit and toxicity

In this issue of the Journal, Ahmed and colleagues1 focus our attention on the very real problem of gentamicin-induced ototoxicity, and especially on the frequently unrecognised problem of severe vestibulotoxicity. Their retrospective analysis of gentamicin-treated patients presenting to a balance disorders clinic found delayed clinical detection of vestibulotoxicity and an apparent lack of a relationship between toxicity and dose. While hearing loss can be a feature of gentamicin ototoxicity, it is uncommon and usually clinically insignificant. The most concerning aspect of the analysis is the authors’ inability to demonstrate any relationship between vestibulotoxicity and gentamicin doses, dosing schedules or exposure (ie, peaks and/or troughs).1

  • John D Turnidge1
  • John A Waterston2

  • 1 Schools of Pathology, Paediatrics and Molecular and Biomedical Science, University of Adelaide, Adelaide, SA.
  • 2 Neuroscience Department and Monash University Department of Medicine, Alfred Hospital, Melbourne, VIC.


Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.